Q. My aunt has psychotic disorder and speaks unwantedly. What is the appropriate treatment?

Answered by
Dr. Suresh Kumar G D
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Apr 02, 2020

Hello doctor,

My aunt seems to have a psychotic episode. She talks nonsense things, a few times a day. Mostly normal. Sleepless nights for five days. While nearing menopause she was prescribed Lithium, Mirtazapine, Olanzapine and Citalopram which she used for three months a year back and stopped them since. She started again yesterday as we asked her to. What is happening to her? Is her treatment appropriate?

Dr. Suresh Kumar G D

Child Health Paediatrics Psychiatry
#

Hello,

Welcome to icliniq.com.

From your description and prescribed medication, it looks like your aunt may have been experiencing psychotic symptoms with an affective disorder. Additional past history and current assessment, will help to clarify the exact diagnosis.

Mood disorders, affective disorders can be influenced by menstrual cycle changes. Usually, the cause will be a combination of biological, psychological and social factors. A complete assessment will help to identify the triggering factros for your aunt's illness and help with her recovery.

It is advisable to consult a psychiatrist to clarify her diagnosis and start medication appropriately. Lithium is a mood stabilizer. Olanzapine is an antipsychotic which also acts as a mood stabilizer. Mirtazapine and Citalopram are antidepressants.

Depending on her current symptoms, she may need to be started on the most suitable medication at a starting dose and gradually increase it. It is not advisable to start all the medication at the same time. Dose needs to be proper as well. These medications are helpful but are potent, so should be used under medical supervision only. So it is safer to consult the doctor who prescribed these medications for review.

Try to be supportive of your aunt. Avoid any conflicts and arguments as they can make her more unstable at present. Sleep is important to help in her recovery. If possible, encourage her to do some exercise at home. She will gradually settle down with appropriate support. She may need to continue medication for a longer term.


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is it good to take Risperidone for a long time for hallucination?

Query: Hi doctor, My brother had five to six episodes of hallucinations, and he takes Risperidone 2 mg for one year. Is it safe to take this medicine for such a long time? Can psychosis come back after stopping the medication? What are the side effects?  Read Full »

How to convince my wife to see a psychiatrist?

Query: Hello doctor,This is regarding my wife. From the past three years, her behavior is very changed. She is always rude to me, gets angry often, becomes violent, uses foul language, throws household items when angry, accuses me of having extra-marital affairs, and threatens to make false allegations a...  Read Full »

I am hearing sound and voices. Is it auditory hallucinations?

Query: Hello doctor,I am 23 years old. I have been hearing sound and voices for a couple of weeks. I think I am having auditory hallucinations. Experienced this before when I committed suicide eight years back. Then it stopped until now I am hearing them again. No medication.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.